Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 166, NWS Lake Charles, LA

August 26, 2009Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 26, 2009, 10:24 AM CDT for Vernon Parish, Louisiana. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2009, 10:24 AM CDT (15:24 UTC)
Expired
Aug 26, 2009, 11:00 AM CDT
In force
36 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Vernon Parish, LA

What was reported inside it

TimeReportWhereRemark
Aug 26, 10:30 AM CDTHAIL 0.753 Ne Hornbeck, LADELAYED REPORT FROM PUBLIC OF PENNY SIZE HAIL IN THE PLAINVIEW COMMUNITY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2009-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3625 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2009-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3625 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 261524
SVRLCH
LAC115-261600-
/O.NEW.KLCH.SV.W.0166.090826T1524Z-090826T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1024 AM CDT WED AUG 26 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL VERNON PARISH IN WEST CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...LEESVILLE...ANACOCO...

* UNTIL 1100 AM CDT

* AT 1022 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTH OF ANACOCO...AND WAS MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANACOCO BY 1045 AM CDT...
  LEESVILLE BY 1100 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3133 9303 3107 9327 3126 9345 3137 9338
      3137 9325
TIME...MOT...LOC 1524Z 315DEG 15KT 3136 9335

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 7:25 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 26, 7:25 AM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
725 AM CDT WED AUG 26 2009

.UPDATE...A FEW SHOWERS POPPING UP OVER SOUTHWEST LOUISIANA. HAVE
THUS GONE AHEAD AND THREW IN SLIGHT CHANCE FOR CONVECTION...AND
BUMPED POPS UP HIGHER FOR SOUTHEAST TEXAS. GRIDS UPDATED AND NEW
ZONES SENT OUT.

MARCOTTE

&&

.PREV DISCUSSION... /ISSUED 637 AM CDT WED AUG 26 2009/

AVIATION...
RADAR IS INDICATING SHOWER DEVELOPMENT FROM ALLEN PARISH IN
SOUTHWEST LOUISIANA TO JEFFERSON COUNTY IS SOUTHEAST TEXAS.
WATCHING THE DEVELOPMENT ALSO SPRING UP ACROSS HARDIN COUNTY AND
THE LAKES REGION IN SOUTHEAST TEXAS. LOOKS LIKE ANOTHER SHORTWAVE
IS ROTATING THROUGH THE BACKSIDE OF THE UPPER LEVEL LOW AND HAVE
ADDED SOME PRECIP TO THE FORECAST ALONG WITH CLOUDS. STORMS WILL
MOVE TO THE SOUTHEAST. VFR CONDITIONS EXPECTED THRU THE MRNG
HOURS EXCEPT IN AND AROUND TSTMS.

K. KUYPER

PREV DISCUSSION... /ISSUED 426 AM CDT WED AUG 26 2009/

DISCUSSION...SATELLITE IMAGERY/SURFACE OBS SHOWING SCATTERED TO
BROKEN STRATOCU ACROSS THE AREA GENERALLY FROM 4-5K FT. RADAR
CURRENTLY CLEAR OF ANY PRECIPITATION. SURFACE ANALYSIS DEPICTING
HIGH PRESSURE OVER THE LOWER MISSISSIPPI VALLEY INTO THE WESTERN
GULF BETWEEN OLD FRONTAL BOUNDARY EXTENDING THROUGH THE EASTERN
GULF WATERS AND NEXT BOUNDARY APPROACHING FROM THE PLAINS. WATER
VAPOR IMAGERY SHOWING MID/UPPER LEVEL LOW SPINNING OVER SOUTHWEST
MISSISSIPPI.

EXPECTING LIMITED CHANCES FOR CONVECTION TODAY AS MOISTURE
PROFILES INDICATING A CAPPED ATMOSPHERE REMAINING IN THE MID AND
UPPER LEVELS. THIS IN A DRY NORTHERLY FLOW BETWEEN AFOREMENTIONED
MISSISSIPPI LOW AND HIGH PRESSURE RIDGING THROUGH THE MID
MISSISSIPPI VALLEY...TEXAS AND OLD MEXICO. SIMILAR SYNOPTIC
PATTERN TO HOLD THROUGH THURSDAY. EXCEPTION TO THIS WILL BE OVER
SOUTHEAST TEXAS WHERE MODELS INDICATING LOW LEVEL MOIST AXIS
REMAINING IN PLACE AND JUST ENOUGH ADDITIONAL MOISTURE TO ALLOW
THE POSSIBILITY FOR THUNDERSTORM DEVELOPMENT AS ANY SHORTWAVE
ENERGY ROTATES ABOUT WESTERN PERIPHERY OF LOW. WITH INVERTED-V
SOUNDINGS PROGGED ACROSS THIS AREA AND UNUSUAL 50-60 KNOT AUGUST
JET ALOFT...COULD NOT RULE OUT THE POTENTIAL FOR DOWNBURST TYPE
CONVECTION.

RAIN CHANCES OVERSPREADING THE ENTIRE AREA FRIDAY AS LOW KICKS OUT
TO THE EAST AND OPENS AS NEXT TROF WITH AN ASSOCIATED COLD FRONT
APPROACHES THE AREA. MODELS DEPICTING INITIAL SHORTWAVE ENERGY TO
ADVANCE FRONT TO THE LAKES AREA LATE FRIDAY...THEN A RATHER SLOW
MIGRATION SOUTHEAST THROUGH THE WEEKEND STALLING OVER THE NEAR
COASTAL WATERS. SHOULD THIS SCENARIO PLAY OUT WILL BE LOOKING AT A
DECREASE IN DEWPOINTS RESULTING IN ANOTHER ROUND OF COOLER NIGHTS
AND LESS HUMID DAYS MOVING INTO THE NEW WORK-WEEK.

MARINE...HIGH PRESSURE CONTINUING TO HOLD OVER THE GULF WATERS
WILL MAINTAIN A LIGHT ONSHORE FLOW INTO THE WEEKEND. A COOL FRONT
WILL POTENTIALLY MOVE INTO THE NORTHWEST GULF LATE SUNDAY INTO
MONDAY RESULTING IN A BRIEF OFFSHORE FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  92  70  92  73  91 /  20  10  10  10  30
KBPT  92  72  93  71  92 /  30  20  20  20  40
KAEX  92  68  93  70  91 /  20  10  10  10  30
KLFT  91  70  92  72  91 /  20  10  10  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...AIR QUALITY ALERT UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CALCASIEU.

TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 26, 5:20 AM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
520 AM CDT WED AUG 26 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-271030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
520 AM CDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

MINIMAL SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TODAY AND
THESE MAINLY OVER SOUTHEAST TEXAS. ANY THUNDERSTORM DEVELOPMENT
ACROSS THIS AREA WILL HAVE THE POTENTIAL FOR SOME LARGE HAIL AND
DAMAGING DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN CHANCES ON THURSDAY WILL AGAIN BE PRIMARILY CONFINED TO
SOUTHEAST TEXAS. SHOWER AND THUNDERSTORM ACTIVITY WILL OVERSPREAD
THE ENTIRE AREA FRIDAY AND INTO THE WEEKEND AS A COLD FRONT
APPROACHES AND MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 12:54 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu51 min
Aug 26, 1:16 PM CDTSevere Thunderstorm WarningLCHCalcasieu44 min
Aug 26, 1:25 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard35 min
Aug 26, 1:37 PM CDTSevere Thunderstorm WarningLCHAllen, Jefferson Davis38 min
Aug 26, 1:47 PM CDTSevere Thunderstorm WarningLCHAllen, Rapides, Vernon43 min
Aug 26, 2:44 PM CDTSevere Thunderstorm WarningLCHEvangeline31 min
Aug 26, 2:46 PM CDTSevere Thunderstorm WarningLCHRapides29 min
Aug 26, 4:05 PM CDTSevere Thunderstorm WarningLCHVernon40 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.